New Mexico, 2010

Flash Flood and Hail in New Mexico, August 5, 2010

August 5, 2010 · NWS ABQ · 3 events in 2 counties and zones

Widespread thunderstorms generally moved from west to east across the Land of Enchantment during the afternoon and evening hours. The stronger storms produced hail up to the size of nickels, heavy rain and wind gusts up to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread thunderstorms generally moved from west to east across the Land of Enchantment during the afternoon and evening hours. The stronger storms produced hail up to the size of nickels, heavy rain and wind gusts up to 50 mph. Curb deep water was reported across many areas across the state, though more substantial flooding was noted around Acoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 4:37 AM MST, 6 hours 51 minutes earlier.

Area forecast discussion, Aug 5, 4:37 AM MST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MDT THU AUG 5 2010

.UPDATE...
SHOWERS AND STORMS CONTINUE TO INCREASE IN COVERAGE FROM THE JEMEZ
MTS EASTWARD TO SANTA FE...LAS VEGAS...THEN EAST ALONG INTERSTATE 40
TO TUCUMCARI. ANOTHER AREA OF STORMS IS DEVELOPING OVER THE FOUR
CORNERS REGION. UPDATED POPS TO CHANCE FOR THESE AREAS BEFORE 18Z.
ACTIVITY WILL FURTHER INCREASE THIS AFTERNOON IN THE VCNTY OF THE
BNDRY WHERE STORMS APPEAR LIKELY AT THIS POINT.

GUYER

&&

.PREV DISCUSSION...316 AM MDT THU AUG 5 2010...
THE 00Z PWAT VALUE AT KABQ WAS ONLY 0.59 INCHES OR ROUGHLY AT THE
15TH PERCENTILE FOR EARLY AUGUST. THE SURFACE BNDRY AIDED BY DEEP
CONVECTION OVER THE EASTERN PLAINS HAS SURGED THROUGH THE CENTRAL
GAPS AND NOW GOES BLENDED PWAT VALUES ARE NEAR 1 INCH. SE UPSLOPE
FLOW BEHIND THIS BNDRY HAS ALLOWED PERSISTENT BANDS OF SHOWERS AND
STORMS TO FIRE ALONG THE JEMEZ MTS AND PUSH EAST. OTHER STORMS WERE
ALSO NOTED ALONG INTERSTATE 40 EAST OF KTCC.

MEANWHILE THE UPPER RIDGE AXIS OVER SE NM/WEST TX HAS MOVED VERY
LITTLE. THE OVERALL SHOWER AND STORM COVERAGE WILL BE GREATER TODAY
THAN WEDNESDAY PARTICULARLY WITHIN THE CENTRAL MT CHAIN. 00Z NAM/GFS
MODELS BOTH HINT AT STORM DEVELOPMENT WITHIN THE ABQ/SAF METRO AREAS
ON CONVECTIVE OUTFLOWS THIS EVENING. RAISED POPS IN THESE AREAS TO
HIGH CHANCE.

FRIDAY THROUGH SUNDAY THE UPPER RIDGE AXIS MOVES VERY LITTLE HOWEVER
A WEST COAST TROUGH DEEPENS AND CREEPS SLOWLY EAST TOWARD THE GREAT
BASIN. THIS WILL OPEN THE DOOR FOR A DEEP MOIST UNSTABLE AIRMASS TO
ADVECT NORTH ON SOUTHERLY FLOW. THIS IS INDICATED VERY WELL BY THE
NAM/GFS 850-500MB THETA-E INSTABILITY AXIS PARKED OVER CENTRAL NM.
PWAT VALUES WILL SURGE TO WELL ABOVE NORMAL ONCE AGAIN. IT APPEARS
MORE LIKELY AT THIS TIME THE THREAT FOR FLASH FLOODING IS INCREASING
OVER CENTRAL AND WESTERN PORTIONS OF THE STATE FRIDAY INTO SUNDAY.

EXTENDED GUIDANCE SHOWS THE UPPER TROUGH SHEARING OUT OVER THE CENTRAL
ROCKIES WHILE THE UPPER RIDGE AXIS IS FORCED WELL EAST INTO THE LOWER
MS RIVER VALLEY. THIS WILL WEAKEN THE MID/UPPER LEVEL GRADIENT ACROSS
THE STATE AS WELL AS PUSH THE MOIST PLUME EAST TOWARD THE EASTERN
PLAINS MONDAY AND TUESDAY. BEYOND TUESDAY THE GFS SHOWS A DEEP UPPER
LOW RETROGRADING FROM NORTHERN CALIFORNIA INTO THE EASTERN PACIFIC
WHILE THE UPPER RIDGE AXIS STRENGTHENS OVER NM. THIS WOULD CERTAINLY
ALLOW FOR A DRYING AND WARMING TREND STATEWIDE BY THE END OF THE WEEK.

GUYER

.AVIATION...
THE EASTERLY GAP WIND OVER KABQ WILL PEAK BETWEEN 10 AND 14Z WITH
SFC SPEEDS SUSTAINED BETWEEN 20-25 KTS WITH OCCASIONAL GUSTS TO 30
KTS. WIND SPEEDS WILL SUBSIDE BY MID MORNING. ELSEWHERE...SCATTERED
SHOWERS AND THUNDERSTORMS WILL PRODUCE OCCASIONAL MVFR CIGS AND
VSBYS IN LOCALLY HEAVY RAIN THIS MORNING FROM THE JEMEZ MOUNTAINS
EAST TO KSAF...KLVS AND ALONG INTERSTATE 40 TO KTCC. THE ACTIVITY
WILL DIMINISH WITH A BREAK EXPECTED BY MIDDAY. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE HIGH TERRAIN
FAVORING THE JEMEZ...SANDIA MANZANO AND SANGRE DE CRISTO MOUNTAINS
THIS AFTERNOON WHERE MVFR CIGS AND VSBYS WILL BE POSSIBLE IN LOCALLY
HEAVY RAINFALL. THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AOA 40
KTS AND SMALL HAIL. THE ACTIVITY WILL DIMINISH IN COVERAGE AFTER
SUNSET AND ESPECIALLY BY MIDNIGHT. THE POTENTIAL EXIST FOR ANOTHER
EAST WIND LATER TONIGHT BUT ATTM IT DOES NOT APPEAR TO BE AS STRONG.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW

.FIRE WEATHER...
YESTERDAYS BACKDOOR COLD FRONT HAS SURGED LOW LEVEL MOISTURE THROUGH
THE GAPS OF THE CENTRAL MOUNTAIN CHAIN AND INTO THE CONTINENTAL
DIVIDE THIS MORNING. OVERNIGHT RECOVERIES HAVE BEEN EXCELLENT
STATEWIDE AND VERY GOOD TO EXCELLENT RECOVERIES CAN BE EXPECTED FOR
MUCH OF THE EXTENDED FORECAST. THE BOUNDARY IS EXPECTED TO WASHOUT
OR MIX BACK TO THE NORTH DURING TODAY.

WETTING RAINFALL POTENTIAL WILL BE HIGHEST THIS AFTERNOON AND
EVENING OVER THE JEMEZ AND SANGRE DE CRISTO MOUNTAINS WHERE LAL
VALUES OF 4 AND 5 ARE FORECAST. SLOW STORM MOTIONS FROM SOUTHWEST TO
NORTHEAST CAN BE EXPECTED TODAY. ELSEWHERE...COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL BE SCATTERED BUT THE THREAT FOR LOCALLY HEAVY
RAINFALL WILL BE COMMON JUST ABOUT ANYWHERE.

A SLIGHT JOG OF THE UPPER RIDGE TO THE WEST IS STILL EXPECTED FRIDAY
INTO SATURDAY WITH SLIGHTLY DRIER CONDITIONS EXPECTED OVER THE
EAST/SOUTHEAST BUT A CONTINUATION OF SCATTERED WETTING RAINS ARE
EXPECTED OVER THE WEST. ALL INDICATIONS ARE FOR THE UPPER RIDGE TO
SHIFT EAST INTO TEXAS FOR THE LATTER HALF OF THE WEEKEND AND
ESPECIALLY INTO THE MIDDLE PART OF NEXT WEEK. THIS WILL OPEN THE
DOOR FOR ANOTHER MONSOONAL SURGE FAVORING THE CENTRAL AND WESTERN
PART OF THE STATE. INCREASING CHANCES FOR WETTING RAINS WILL BE
COMMON EACH AFTERNOON AND EVENING WITH THE POTENTIAL FOR HEAVY
RAINFALL ONCE AGAIN OVER AREAS THAT HAVE RECEIVED HEAVY RAIN IN
RECENT DAYS.

LONG RANGE GFS INDICATES INCREASING SOUTHWEST FLOW BEFORE THE
PATTERN TRIES TO SHIFT THE RIDGE BACK OVER THE LAND OF ENCHANTMENT
BY THE END OF NEXT WEEK. THERE SHOULD REMAIN ENOUGH MOISTURE FOR AT
LEAST SCATTERED WETTING RAINS FAVORING THE HIGH TERRAIN.

KW

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  91  62  92  61 /  30  30  30  20
DULCE...........................  84  50  83  50 /  30  40  30  30
CUBA............................  85  52  85  52 /  50  50  30  40
GALLUP..........................  86  52  86  54 /  40  30  30  30
EL MORRO........................  83  54  82  52 /  30  30  30  30
GRANTS..........................  87  55  86  54 /  40  40  30  30
QUEMADO.........................  84  55  84  54 /  30  30  30  30
GLENWOOD........................  91  58  89  60 /  20  20  20  30
CHAMA...........................  78  49  79  50 /  50  50  40  30
LOS ALAMOS......................  82  60  82  59 /  40  50  30  30
PECOS...........................  79  57  82  55 /  50  60  30  30
CERRO/QUESTA....................  78  50  76  50 /  50  50  30  30
RED RIVER.......................  75  45  76  46 /  70  60  40  30
ANGEL FIRE......................  75  45  76  46 /  70  60  40  30
TAOS............................  81  53  82  53 /  40  50  30  30
ESPANOLA........................  90  56  89  58 /  30  40  20  30
SANTA FE........................  86  58  86  56 /  40  50  30  30
SANTA FE AIRPORT................  88  60  89  58 /  30  50  30  30
ALBUQUERQUE FOOTHILLS...........  87  64  88  64 /  30  50  30  30
ALBUQUERQUE HEIGHTS.............  91  67  91  66 /  30  50  30  30
ALBUQUERQUE VALLEY..............  92  63  92  63 /  30  40  30  30
ALBUQUERQUE WEST MESA...........  92  64  91  64 /  30  50  30  30
LOS LUNAS.......................  93  62  92  62 /  30  40  20  30
RIO RANCHO......................  90  64  89  63 /  30  50  30  30
SOCORRO.........................  94  64  94  64 /  20  30  20  20
SANDIA PARK/CEDAR CREST.........  85  54  85  54 /  40  50  30  30
MORIARTY/ESTANCIA...............  89  57  88  57 /  40  60  30  30
CLINES CORNERS..................  82  58  83  58 /  40  50  30  20
GRAN QUIVIRA....................  89  59  88  60 /  30  30  20  20
CARRIZOZO.......................  90  62  91  62 /  20  20  10  20
RUIDOSO.........................  79  56  79  56 /  30  30  30  20
CAPULIN.........................  80  55  81  54 /  70  60  30  20
RATON...........................  85  54  87  56 /  50  40  20  20
LAS VEGAS.......................  82  56  84  56 /  50  40  30  20
CLAYTON.........................  88  64  92  64 /  30  40  20  10
ROY.............................  85  61  89  61 /  40  50  20  20
CONCHAS.........................  91  66  92  68 /  30  30  20  10
SANTA ROSA......................  91  63  91  63 /  30  30  20  10
TUCUMCARI.......................  92  66  96  67 /  30  30  20  10
CLOVIS..........................  90  66  92  66 /  20  30  20  10
PORTALES........................  92  65  92  66 /  20  30  20  10
FORT SUMNER.....................  94  66  94  67 /  20  30  10  10
ROSWELL.........................  96  69  97  68 /  20  10  10  10
PICACHO.........................  90  64  90  63 /  20  20  10  20
ELK.............................  84  59  85  59 /  30  30  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, Aug 5, 4:48 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT THU AUG 5 2010

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAINLY ALONG AND NORTH OF INTERSTATE 40
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH MINOR
FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAINFALL IS POSSIBLE ONCE AGAIN OVER PORTIONS OF CENTRAL AND
WESTERN NEW MEXICO FRIDAY THROUGH SUNDAY...WHERE LOCALIZED AREAS
OF FLASH FLOODING MAY OCCUR. THE AXIS OF HEAVIEST RAINFALL WILL
SHIFT SLOWLY EAST ACROSS CENTRAL AND EASTERN NEW MEXICO MONDAY AND
TUESDAY WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

In the hours before

Special weather statement, Aug 5, 11:18 AM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1218 PM MDT THU AUG 5 2010

NMZ526-051845-
SOUTH CENTRAL MOUNTAINS-
1218 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY THROUGH
1245 PM MDT...

AT 1217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUIDOSO...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RUIDOSO...RUIDOSO DOWNS...
ALTO...BONITO LAKE...FORT STANTON...NOGAL AND ANGUS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3332 10572 3339 10573 3339 10583 3359 10575
      3346 10541 3330 10554 3330 10571
TIME...MOT...LOC 1818Z 209DEG 11KT 3335 10568

DPORTER
Special weather statement, Aug 5, 11:18 AM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1218 PM MDT THU AUG 5 2010

NMZ506-507-051900-
WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
1218 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIBOLA COUNTY THROUGH
100 PM MDT...

AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BLUEWATER LAKE...OR ABOUT 12
MILES WEST OF GRANTS...MOVING EAST/SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GRANTS...MILAN AND SAN RAFAEL.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3520 10762 3495 10786 3514 10812 3531 10806
TIME...MOT...LOC 1819Z 304DEG 19KT 3519 10799

50
Special weather statement, Aug 5, 11:22 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1222 PM MDT THU AUG 5 2010

NMZ504-511-051900-
JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-
1222 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANDOVAL...WESTERN
RIO ARRIBA AND EXTREME SOUTHEASTERN SAN JUAN COUNTIES THROUGH 100 PM
MDT...

AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COUNSELORS...OR ABOUT 34 MILES WEST OF
CUBA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LINDRITH...REGINA AND LA JARA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3640 10693 3604 10691 3609 10761 3629 10764
TIME...MOT...LOC 1822Z 263DEG 28KT 3620 10742

50
Local storm report, Aug 5, 11:28 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1228 PM MDT THU AUG 05 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             BLUEWATER LAKE          35.30N 108.08W
08/05/2010  M0.88 INCH       CIBOLA             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1002134

AA

The radar

The Albuquerque radar (KABX), 115 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 strong wind. Local standard time, as filed.

Hail, Cibola

When
August 5, 11:28 AM MST
Where
Cibola County, 6.61 mi WNW of Bluewater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.300, -108.080

Flash Flood, Cibola

When
August 5, 2:00 PM MST to 3:30 PM MST
Where
Cibola County, 0.55 mi S of Mc Cartys to 1.64 mi SW of Acomita
Cause
Heavy Rain
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
35.052, -107.670

Several dirt and gravel roads were washed out completely along the northern periphery of the Acoma Indian Reservation and points just north of Acomita. Much of the damage occurred where arroyos crossed or neared the roadway. The greatest damage occurred along Indian Service Roads 34, 345, 30 and 26 as well as Stock Yard Road. Water continued to spill over what was left of the roadways days later. Minor damage was also noted on the Wastewater Treatment Facilities property.

Strong Wind, Santa Fe Metro Area

When
August 5, 2:18 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Public

Large tree limbs blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238675, 251136, 238683.